Propofol infusion syndrome: Case report and literature review

Jose Orsini, Abhijeet Nadkarni, Julie Chen, Nina Cohen

Research output: Contribution to journalArticle

19 Scopus citations

Abstract

Purpose. A case of propofol infusion syndrome in a patient with respiratory failure and sepsis is reported. Summary. A 36-year-old Hispanic woman was admitted to the medical intensive care unit for treatment of respiratory failure and sepsis, likely secondary to pneumonia. Her medical history included human immunodeficiency virus infection and chronic hepatitis C virus infection. She was intubated and placed on mechanical ventilation. Empirical i.v. antimicrobial therapy was initiated with vancomycin, moxifloxacin, piperacillin-tazobactam, trimethoprim-sulfamethoxazole, and micafungin, along with corticosteroids and vasopressors. Propofol 1.5 mg/kg per hour i.v. and midazolam i.v. were initiated for secation, but the dosages of both propofol and midazolam needed to be increased due to persistent agitation. On hospital day 7, the patient developed a morbilliform rash on her neck, shoulders, and chest and multiple abnormal laboratory test values, including elevated levels of alanine transaminase, aspartate transaminase, amylase, lipase, creatine kinase, and triglycerides. Serial electrocardiograms revealed sinus tachycardia. Computed tomography of the abdomen showed hepatomegaly with fatty infiltration of the liver, no gallstones, and a normal pancreas. I.V. phenobarbital was added for sedation, and propofol was tapered and discontinued on the same day. The patient responded adequately to phenobarbital maintenance therapy and was eventually weaned off all other sedatives. The patient's laboratory test values returned to normal within 72 hours after discontinuation of the propofol infusion, and the rash and tachycardia resolved. Conclusion. Propofol infusion syndrome developed in a patient with respiratory failure and sepsis after a prolonged infusion of high-dose propofol.

Original languageEnglish (US)
Pages (from-to)908-915
Number of pages8
JournalAmerican Journal of Health-System Pharmacy
Volume66
Issue number10
DOIs
Publication statusPublished - May 15 2009

    Fingerprint

Keywords

  • Anesthetics
  • Antiinfective agents
  • Anxiolytics, sedatives and hypnotics
  • Dosage
  • Injections
  • Midazolam
  • Phenobarbital
  • Propofol
  • Respiratory insufficiency
  • Sepsis
  • Steroids, cortico-
  • Toxicity
  • Vasoconstricting agents

ASJC Scopus subject areas

  • Pharmacology
  • Health Policy

Cite this